Unusual Cause for Recurrent Syncope in a Patient Late After Radiation Therapy
A 71-year-old white male patient presented for workup of recurrent syncope. Ten years earlier, he had a diffuse large B-cell lymphoma of the stomach and successfully underwent both chemotherapy and radiation therapy (total dose, 40 Gy).
Transthoracic echocardiography for the workup of syncope revealed a large left ventricular mass attached to the apex, almost completely filling the cavity of the left ventricle. The anterior mitral leaflet touched the left ventricular mass during every diastole, indicating possible hemodynamic effects (Figure 1; fully animated version in Movies I–III in the online-only Data Supplement). A contrast-enhanced computed tomography scan of the brain demonstrated a circumscribed infarction in the anterior part of the area supplied by the middle cerebral artery, suggestive of thromboembolism of a cardiac origin (Figure 2).
For further noninvasive characterization of left ventricular mass (eg, thrombus versus tumor), the patient underwent cardiovascular magnetic resonance. Cardiovascular magnetic resonance was performed with a 1.5-T Magnetom Aera (Siemens Medical Systems). Cine magnetic resonance images demonstrated a 5.7×2.8×2.3-cm, well-defined mass with heterogeneous signal intensity and a broad base at the apex (Figure 3; fully animated version in Movies IV–VII in the online-only Data Supplement). The formation seemed partially perfused and was isointense on T1- and bright on T2-weighted images (Figure 4; fully animated perfusion sequences in Movies VIIIA and VIIIB in the online-only Data Supplement). Late gadolinium enhancement revealed heterogeneous gadolinium uptake, highly suggestive of an intracardiac tumor1 (Figure 5).
After coronary artery disease was ruled out, the patient underwent surgical resection of the left ventricular mass. A giant tumor (maximal diameter of 8.0×8.5×2.8 cm) with a gray, lobulated appearance was found. Histopathological evaluation revealed a malignant mesenchymal tumor with heterologous differentiation and infiltration of the myocardium. The tumor was composed predominantly of hyaline and myxoid neoplastic cartilage with focal necrosis. Multiple small foci of neoplastic bone formation and areas composed of pleomorphic spindle cells with high mitotic activity were noted (Figure 6). These findings led to the diagnosis of an apparently primary chondroblastic osteosarcoma of the myocardium. Subsequent bone scan and computed tomography were performed to identify any potential primary bone lesion or bone metastasis (Figure 7). The results were negative; therefore, osteosarcoma of bone origin or metastasis was ruled out. This unusual primary cardiac tumor is likely to be a late complication from radiation therapy2 10 years previously because the left ventricle, including the apex (where the tumor seemed to originate), was within the 5% isodose line2 (Figure 8 and Figure I in the online-only Data Supplement).
Primary tumors of the heart occur rarely. In autopsy series, they have an incidence of 0.001% to 0.3%. About 75% of primary cardiac tumors are benign, with atrial myxomas being the most common (75%). Primary cardiac osteosarcomas are very rare, accounting for <10% of primary malignant cardiac tumors.3 Symptoms can be of a broad spectrum, ranging from specific cardiac symptoms (eg, syncope) to general symptoms of tumor-related diseases. Unfortunately, because of aggressive growth, tumor resection en bloc is challenging and fails in most patients. Hence, patients with cardiac sarcomas have a very poor prognosis with a mean and median survival rate of 11 and 6 months.4
Long-term effects of radiation treatment on the heart in cancer survivors remain unclear. Radiation should be given only in initial bulky disease/extranodal disease or after incomplete remission following chemotherapy. Eventually, positron emission tomography/computed tomography can help to differentiate between vital/nonvital tumor. Furthermore, the radiation dose after R-CHOP (rituximab, cyclophosphamide, hydroxydaunorubicin [doxorubicin], oncovin, and prednisone) can be reduced to 30 to 36 Gy. In addition, with modern irradiation treatment modalities, the margins around the clinical treatment volume can be reduced (active breathing control); intensity-modulated radiotherapy and image-guided radiotherapy allow better sparing of critical organs (eg, heart).
We present a case of recurrent syncope resulting from a primary cardiac osteosarcoma that is likely to be radiation induced after radiotherapy for a B-cell lymphoma 10 years previously. To the best of our knowledge, this is the first case describing a potentially radiation-induced primary cardiac osteosarcoma in a radiation-treated cancer survivor.
Sources of Funding
This work was funded in part by the Robert Bosch Foundation (KKF -10-4-R, KKF-11-18, KKF-13-2).
The online-only Data Supplement is available with this article at http://circ.ahajournals.org/lookup/suppl/doi:10.1161/CIRCULATIONAHA.113.006935/-/DC1.
- © 2014 American Heart Association, Inc.